Facebook Banner 001

Diabetes And Seniors

Author: Elizabeth Carrollton
Published: Jul 26 2012

For those who are over the age of 65, certain risks, complications and problems that are associated with diabetes are more prevalent and are oftentimes a major concern for this age group. In order to prevent adverse reactions of diabetes medications, it is vital to be educated on the drugs being prescribed. In addition, seniors should be aware of the possible complications of the disease itself.

The first issue that affects diabetes health is the undiagnosed cases among the senior population. Sometimes, people believe that if they never had diabetes in the past that they are not going to develop it with time. This is not the case, since a majority of cases occur in patients who are older.

In fact, according to the American Diabetes Association, also referred to as the ADA, 10.9 million Americans over the age of 65 had diabetes in 2011. This is equivalent to 26.9 percent of all people in this age bracket. The number of individuals with undiagnosed diabetes is 7 million, states the ADA. These numbers actually coincide, since there are cases of diabetes that go undiagnosed within seniors. It is vital for seniors to visit their physicians at least once yearly for a regular examination that includes a blood sugar reading and possibly an A1C test.

Those who are over 65 must also be cautious of the medications they are on. Although medications may be necessary for optimal diabetes health, med changes may be needed to prevent complications and in some cases, an adverse reaction from taking certain drugs together. Of the 100,000 older Americans who were hospitalized for drug reactions in 2011, two blood thinners and two types of diabetes medications were responsible for two-thirds of the cases.

Close to half of these cases were in people who were over the age of 80. Insulin was responsible for 14 percent of the total number of drugs reactions that resulted in hospitalization, while 11 percent were from oral diabetes drugs. In some cases, the drug was not necessary because the patient only had mild hyperglycemia. It is imperative that a senior works one-on-one with his or her physician to make sure that all the drugs are necessary. It is also important for a senior to administer the dosage of the drugs carefully, due to the fact that some of the hospitalizations were because of an overdose or improper usage.

Seniors also need to know the risks and complications of Actos, which is a popular type 2 diabetes drug that is being prescribed. Unfortunately, Actos has been linked to an increased risk of bladder cancer, heart failure and eye disease.

In fact, researchers have determined that the longer that Actos was used, the incidence rates of bladder cancer increased. The link between Actos and bladder cancer has led the FDA to issue a black box label warning on the drug.

Other concerns for seniors with diabetes are deafness and blindness . In order to prevent these complications, an individual should have his or her hearing and vision checked regularly. Early detection can help to prevent further hearing or vision damage. Additionally, managing one's diabetes health can prevent this complication. This means that a patient should take his or her prescribed medications, follow a healthy diet especially designed for those with diabetes and exercise regularly.

The American Diabetes Association says that patients with diabetes are twice as likely to have hearing loss as someone without diabetes. The association chalks up the hearing loss to damage to the nerves and vessels within the ear caused by high glucose levels. Vision loss is also caused by damaged vessels. The vessels within the eye may be fragile or have weak spots, which leads to fluid loss. These vessels may become blocked because of high sugar levels, as well.

Elizabeth Carrollton writes about defective medical devices and dangerous drugs for www.drugwatch.com.

Please note that this article has been published on the basis that the content supplied is the original work of the provider. If you feel that copyright has been infringed, please contact the site administrator for review.